Q: I like to study and do my homework while watching television or listening to music. But my mother disapproves of this and turns off the music or the TV. What is wrong with studying like that?
Rapidly moving television images exhaust brain chemicals needed for transmitting electrical signals
A: The proof of the pudding is in the eating. If you are doing well in your studies, your mother has no reason to complain. But if you are not, it probably means that the TV serials and the music are posing a distraction. In that case, your mother is right. Brain cells function by transmitting electrical signals that require biochemical reactions. Rapidly moving images like those on the TV screen saturate and exhaust these chemicals. The brain then needs time to recover. By the time you start to assimilate the knowledge in your textbooks, the chemicals may be temporarily depleted, leading to poor recall. Also, memory is better when reinforced by vision and sound. In this scenario, recalling what you have learnt from the book may be more difficult than remembering the nuances of the last soap watched.
Q: I have a white patch on my eyelid which I think is growing. It has been there for as long as I can remember. I am scared that it is leukoderma. There are no patches anywhere else. Please advise.
A: A single white patch that has been there for a long time may be a birthmark. This grows larger as you grow bigger and older. If you ask your parents, or look at your childhood photos, you can ascertain if the patch was present at or soon after birth. A scar from an old burn or injury can also become hypopigmented and appear white. Leukoderma usually appears after the age of 10 years. The patches are multiple. A dermatologist will be able to make an accurate diagnosis. All these conditions are treatable so you need not worry.
Q: My son lived at home until he went to college. We were strict parents and he got into engineering college on merit. We had to put him in a hostel as the college is an overnight train journey from our house. We, however, feel that he is running wild there and rapidly turning into a wastrel and scoundrel.
A: These are strong words to describe a boy who seems to have worked hard in school! Perhaps you could check his academic performance. The semester marks must be available by now. If his performance is as consistent as it was when he was in school and living at home then he may be just testing the waters. He is becoming an independent, mature young adult. If he is using drugs or misusing alcohol, rest assured there will be absenteeism, arrears and falling grades. These, and unprotected intercourse (unsafe sex), are the real hazards of college life.
Living in a hostel
Q: A girl in my daughter’s hostel developed brain fever and died. We are now worried.
A: Living in a hostel often exposes children to multiple disease-causing organisms, thanks to the close proximity to one another. Some of these are dangerous while others are harmless. â€œBrain feverâ€ is a non-specific description and could be due to bacteria (meningitis) or viruses (encephalitis.). Vaccines are available only against Japanese B encephalitis, meningococcus, H Influenzae and pneumococcus infections. These should be given to prevent infection. Mundane diseases like jaundice and typhoid are commoner than brain fever. They too affect the health and well being of a child and can be prevented by immunisation. Before sending your child to a hostel, ensure that his or her schedule has been completed.
Q: I developed black, itchy patches on my face after I went for a gold facial. I look worse than ever now.
A: Chemicals should be applied to the face with caution. This is a profit-oriented country, where everyone from the supplier to the manufacturer tries to cut corners and make a fast buck. The chemicals applied may have been adulterated or (more likely) you may have developed an idiosyncratic allergic reaction. Many allergic patches are photo sensitive, so avoid sunlight. Wash your face with unscented baby soap. Do not apply cosmetics or chemicals. Take a mild antihistamine to reduce the itching. If there is no improvement within a week, consult a dermatologist. You might need an ointment for local application.